How strong is the evidence for IV contrast-induced nephropathy (CIN) following CT scans?

Not as strong as one might expect with an increasing number of investigators questioning the causative role of IV contrast in precipitating CIN.

A 2013 meta-analysis involving observational—mostly retrospective— studies concluded that the risks of AKI, death, and dialysis were similar between IV contrast and non-contrast patients, including those with diabetes or underlying renal insufficiency1.

Two retrospective studies2,3 designed to control for a variety of factors that may affect the risk of AKI by propensity matching found divergent results with the larger and better designed study finding no significant difference in AKI between the 2 groups3. A 2017 retrospective cohort analysis of emergency department patients utilizing a similar propensity-score analysis also failed to find a difference in post-CT AKI between those receiving and not receiving IV contrast4.

Further shedding doubt on the role of IV contrast in causing AKI, a study involving patients with chronic kidney disease found no difference in the rates of excretion of 2 biomarkers of AKI (neutrophil gelatinase-associated lipocalin-NGAL, and kidney injury molecule-1-KIM-1) between patients with and without presumed CIN5. Some have even criticized experimental animal studies supporting the existence of CIN due to their poor applicability to human renal disease1.

This is not to say that IV CIN does not exist. Rather, we should keep an open mind about the pathophysiology and epidemiology of CIN. Stay tuned!

Fun pearl: Did you know that the first case of CIN was described in a patient with multiple myeloma undergoing IV pyelography (before the CT era)?

References

  1. McDonald JS, McDonald RJ, Comin J, et al. Frequency of acute kidney injury following intravenous contrast medium administration: a systematic review and meta-analysis. Radiology. 2013;267(1):119-128. https://www.ncbi.nlm.nih.gov/pubmed/23319662
  2. Davenport MS, Khalatbari S, Dillman JR, et al. Contrast material-induced nephrotoxicity and intravenous low-osmolality iodinated contrast material. Radiology. 2013;267(1):94-105. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3606541/pdf/121394.pdf
  3. McDonald RJ, McDonald JS, Bida JP, et al. Intravenous contrast material-induced nephropathy: causal or coincident phenomenon? Radiology 2013;267:106-18. https://www.ncbi.nlm.nih.gov/pubmed/23360742
  4. Hinson JS, Ehmann MR, Fine DM, et al. Risk of acute kidney injury after intravenous contrast media administration. Ann Emerg Med 2017; 69:577-586. https://www.ncbi.nlm.nih.gov/pubmed/28131489
  5. Kooiman J, van de Peppel WR, Sijpkens YWJ, et al. No increase in kidney injury molecule-1 and neutrophil gelatinase-associated lipocalin excretion following intravenous contrast enhanced-CT. Eur Radio 2015;25:1926-34. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4457910/pdf/330_2015_Article_3624.pdf

Contributed by Ginger Jiang, Medical Student, Harvard Medical School

How strong is the evidence for IV contrast-induced nephropathy (CIN) following CT scans?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s